Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 129, NWS St. Louis, MO

June 5, 2019Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 5, 2019, 2:52 PM CDT for Marion County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2019, 2:52 PM CDT (19:52 UTC)
Expired
Jun 5, 2019, 3:45 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 104 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS53 KLSX 051952
SVRLSX
ILC121-052045-
/O.NEW.KLSX.SV.W.0129.190605T1952Z-190605T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
252 PM CDT Wed Jun 5 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Marion County in south central Illinois...

* Until 345 PM CDT.

* At 252 PM CDT, a severe thunderstorm was located near Fairman,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Salem, Sandoval, Odin, Fairman, Helm, Tonti, Iuka, Cartter,
  Brubaker and Selmaville.

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3847 8872 3850 8885 3862 8914 3875 8914
      3867 8870 3847 8870
TIME...MOT...LOC 1952Z 294DEG 11KT 3866 8905 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
3 follow-up statements
245 
WWUS53 KLSX 052011
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
311 PM CDT Wed Jun 5 2019

ILC121-052045-
/O.CON.KLSX.SV.W.0129.000000T0000Z-190605T2045Z/
Marion IL-
311 PM CDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL MARION COUNTY...

At 311 PM CDT, a severe thunderstorm was located over Salem, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Odin, Helm, Tonti, Iuka, Brubaker and Selmaville. 

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3847 8872 3856 8893 3864 8909 3872 8908
      3867 8870 3847 8870
TIME...MOT...LOC 2011Z 288DEG 13KT 3864 8896 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
366 
WWUS53 KLSX 052033
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
333 PM CDT Wed Jun 5 2019

ILC121-052045-
/O.CON.KLSX.SV.W.0129.000000T0000Z-190605T2045Z/
Marion IL-
333 PM CDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL MARION COUNTY...

At 332 PM CDT, a cluster of severe thunderstorms were located from 
near Salem to Helm.  These storms are moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Salem, Odin, Helm, Tonti, Iuka, Brubaker and Selmaville. 

This includes Interstate 57 in Illinois near exit 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3847 8872 3856 8893 3864 8909 3872 8908
      3867 8870 3847 8870
TIME...MOT...LOC 2032Z 294DEG 11KT 3861 8888 

HAIL...1.00IN
WIND...60MPH
 
$$

CVKING
587 
WWUS53 KLSX 052039
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
339 PM CDT Wed Jun 5 2019

ILC121-052048-
/O.EXP.KLSX.SV.W.0129.000000T0000Z-190605T2045Z/
Marion IL-
339 PM CDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY WILL
EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3847 8872 3856 8893 3864 8909 3872 8908
      3867 8870 3847 8870
TIME...MOT...LOC 2038Z 294DEG 11KT 3860 8886 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:43 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 5, 2:43 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
243 PM CDT Wed Jun 5 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 148 PM CDT Wed Jun 5 2019

Focus continues to be thunderstorm and severe threat through this
evening.

Surface low is currently centered over northwest MO with a front
across northern MO into west central IL. Congested CU developing
over NE MO and into west central IL as well as over far eastern
portions of the CWA as an outflow boundary pushes south. These two
areas should be a focus for development this afternoon. Once these
storms develop, they will likely quickly become severe.

With steep mid level lapse rates and high CAPE, hail will be a
threat. Mid levels are quite dry, which will help enhance the
downburst and cold pools. While hail will initially be a threat,
the threat should transition to a wind threat over the next couple
of hours. While a tornado threat can never be completely ruled
out, with 15 to 20kts of 0-3km shear, expect a low tornado threat
through the evening.

Upper low currently over NM is expected to continue moving east
and should lift into OK region by Thurs morning. This should help
support thunderstorm development over the region with a stalled
sfc front across the area. The focus should be over the southern
half or so of the CWA, but likely or higher PoPs may need to be
pulled further north. Given the rain southern portions of the CWA
have received yesterday, and additional rain this evening, will
need to consider potential for a flood headline for tomorrow and
potentially into Fri.

Tilly

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 350 AM CDT Wed Jun 5 2019

The first half of this period is expected to have a persistent
threat for rain, with some relief to the wet pattern coming after
the weekend.

The latest model guidance is taking the upper LOW from the
southwestern CONUS on a more southerly track--one that may now take
it mainly south of our region except for portions of southern MO and
far southern IL.  The main effect of this will likely be to shift
the highest QPF and the most prolonged and steady rainfall to our
south, but it will still result in mid to high PoPs, due to the
fairly large influence of the upper LOW and the development of an
inverted surface TROF and later the passage of a cold front late in
the weekend.

Once the upper LOW passes late Sunday, northwest flow aloft takes
hold with a surface high pressure building in behind the cold front.
 About as good of a signal as it gets for what hopefully will be a
pair of dry days Monday and Tuesday of next week.

Severe storm probabilities continue to look low for this period,
with the more southerly track of the low pressure favoring this
scenario as well.  Likewise, the more southerly track of the low
pressure also favors lower QPF, with nearly all locations at less
than 2 inches through Sunday.  This lowering trend will help with
existing flooding issues.

Temperatures will remain around seasonal normals through this period
thanks to the slow passage of the upper LOW and when it does pass,
the building in of a cooler airmass despite more sunshine and
anticipated dry weather.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1223 PM CDT Wed Jun 5 2019

TSRA are expected to develop this afternoon across west central
IL into northeast MO. These storms should merge into some sort of
line and push south through the region. KCOU should see less
coverage and therefore left much of that forecast as-is. Other
sites, have lowered visbys during timing of greatest TSRA threat.
The threat of these storms being severe continues to increase.
Will update in a few hours as timing confidence increases. Winds
will become nely on Thurs with shower chances increasing through
the morning.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     91  73  87  68 /  40 100  50  40
Quincy          88  66  82  63 /  80  50  30  10
Columbia        90  67  85  66 /  50  60  50  30
Jefferson City  90  67  85  67 /  30  60  60  40
Salem           89  68  85  67 /  30 100  50  40
Farmington      89  65  83  65 /  10  90  70  70

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 5, 4:05 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Wed Jun 5 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 AM CDT Wed Jun 5 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms will become likely by late this afternoon and this
evening. Some storms may be severe, capable of large hail and
damaging winds, especially for areas near and north of Interstate 70
during the late afternoon and evening hours.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are in the forecast each day through Monday.

Major river flooding will continue along parts of the Missouri,
Mississippi, Illinois, and Osage Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening,
especially for areas near and north of Interstate 70.

TES

In the hours before

Special weather statement, Jun 5, 2:38 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
238 PM CDT Wed Jun 5 2019

ILZ096-052030-
Brown IL-
238 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY UNTIL 330
PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Littleton, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mount Sterling, La Grange, Ripley and Coopertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3997 9051 3995 9053
      3992 9054 3991 9055 3997 9073 4008 9091
      4011 9090
TIME...MOT...LOC 1938Z 292DEG 17KT 4014 9078

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:38 PM CDTSpecial Weather StatementLSXBrown52 min
Jun 5, 3:02 PM CDTSevere Thunderstorm WarningLSXBrown43 min
Jun 5, 4:03 PM CDTSpecial Weather StatementLSXMontgomery42 min
Jun 5, 4:33 PM CDTSpecial Weather StatementLSXPike42 min
Jun 5, 4:44 PM CDTFlash Flood WarningLSXAdams6 hr
Jun 5, 4:56 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery49 min
Jun 5, 5:22 PM CDTFlash Flood WarningLSXMarion6 hr
Jun 5, 5:24 PM CDTSpecial Weather StatementLSXPike51 min
Jun 5, 6:13 PM CDTSpecial Weather StatementLSXCalhoun47 min
Jun 5, 6:27 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 5, 6:45 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison45 min
Jun 5, 6:50 PM CDTSevere Thunderstorm WarningLSXCalhoun40 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.